Alert archive / Hawaii / High Surf Warnings in 2023

High Surf Warning 13, NWS Honolulu, HI

December 5, 2023Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 5, 2023, 3:42 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2023, 3:42 AM HST (13:42 UTC)
Expired
Dec 5, 2023, 5:58 PM HST
In force
14 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WHHW40 PHFO 051342
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
342 AM HST Tue Dec 5 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.A large northwest (330 degrees) building down the island chain
this morning will peak today, then slowly ease through midweek. 

HIZ001-003-006-007-029-037-039-040-045-047-060245-
/O.UPG.PHFO.SU.Y.0030.000000T0000Z-231206T0400Z/
/O.NEW.PHFO.SU.W.0013.231205T1342Z-231206T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-Kauai North-
Molokai Windward-Molokai North-Molokai West-
Maui Central Valley North-Windward Haleakala-
342 AM HST Tue Dec 5 2023

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 20 to 25 feet along north facing shores. Surf of
  15 to 20 feet along west facing shores.
 
* WHERE...North and west facing shores of Niihau, Kauai, Oahu,
  Molokai, and north facing shores of Maui.

* WHEN...Surf will peak today at warning levels, then lower to
  advisory levels tonight through Wednesday. 

* IMPACTS...High. Expect very strong breaking waves and powerful 
  currents. Waves breaking in channel entrances may make 
  navigating the channels dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

HIZ017-060245-
/O.NEW.PHFO.SU.W.0013.231205T1342Z-231206T0400Z/
Maui Windward West-
342 AM HST Tue Dec 5 2023

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 20 to 25 feet along north facing shores.

* WHERE...North facing shores. 

* WHEN...Surf will peak today at the warning level, then lower to
  the advisory level tonight through Wednesday. 

* IMPACTS...High. Expect very strong breaking waves and powerful
  currents. Waves breaking in channel entrances may make
  navigating the channels dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the shoreline along the affected coasts. Be
prepared for road closures. Postpone entering or leaving channels
affected by the high surf until the surf subsides.

&&

$$

Gibbs
2 follow-up statements
205 
WHHW40 PHFO 060143
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
343 PM HST Tue Dec 5 2023

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI WILL
DOWNGRADE TO HIGH SURF ADVISORY FOR THE SAME SHORES AT 6 PM THIS
EVENING...

.A large north-northwest (340 degrees) peaked this afternoon and
will slowly ease through midweek.

HIZ001-003-006-007-017-029-037-039-040-045-047-061445-
/O.NEW.PHFO.SU.Y.0031.231206T0400Z-231207T0400Z/
/O.CON.PHFO.SU.W.0013.000000T0000Z-231206T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
343 PM HST Tue Dec 5 2023

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...For the High Surf Warning, surf of 20 to 25 feet along
  north facing shores and 15 to 20 feet along west facing shores.
  For the High Surf Advisory, surf of 18 to 22 feet along north
  facing shores and 12 to 16 feet along west facing shores.

* WHERE...North and west facing shores of Kauai, Molokai, Niihau
  and Oahu, and north facing shores of Maui.

* WHEN...For the High Surf Warning, until 6 PM HST this evening.
  For the High Surf Advisory, from 6 PM HST this evening until 6 
  PM HST Wednesday.

* IMPACTS...Moderate to High. Expect strong breaking waves and 
  powerful currents. Waves breaking in channel entrances may make 
  navigating the channels dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking waves and strong currents will make swimming 
dangerous. Know your limits and swim near a lifeguard.

&&

$$
415 
WHHW40 PHFO 060358 AAA
CFWHFO

Coastal Hazard Message...UPDATED
National Weather Service Honolulu HI
558 PM HST Tue Dec 5 2023

...HIGH SURF ADVISORY NOW IN EFFECT THROUGH WEDNESDAY AFTERNOON 
FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND
NORTH FACING SHORES OF MAUI...
...HIGH SURF WARNING IS CANCELLED...

.A large north-northwest peaked this afternoon and will slowly 
ease through midweek.

HIZ001-003-006-007-017-029-037-039-040-045-047-061700-
/O.CAN.PHFO.SU.W.0013.000000T0000Z-231206T0400Z/
/O.CON.PHFO.SU.Y.0031.231206T0400Z-231207T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore-
Maui Windward West-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala-
558 PM HST Tue Dec 5 2023

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Large surf of 18 to 22 feet along north facing shores and
  12 to 16 feet along west facing shores.

* WHERE...North and west facing shores of Kauai, Molokai, Niihau
  and Oahu, and north facing shores of Maui.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Moderate. Strong breaking waves and strong currents 
  will make swimming dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Head all advice from ocean safety officials. When in doubt, don't
go out.

&&

$$

RCB

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 5, 3:24 AM HST, 18 minutes earlier.

Area forecast discussion, Dec 5, 3:24 AM HST, 18 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
324 AM HST Tue Dec 5 2023

.SYNOPSIS...
A weak disturbance moving through the islands will produce
showers over all windward and mountain areas through the early
morning hours. Otherwise a high pressure system, northwest of the
state will track eastward, build the ridge north of the Hawaii
region and keep moderate to breezy trade winds in place through
Wednesday. A weak cold front will approach the islands from the
northwest on Thursday, this frontal trough will break down the
ridge north of the state and produce light southeasterly winds
across the region into Friday. The frontal shower band will stall
out over Kauai and possibly Oahu from Friday through Saturday,
diminishing by Sunday. Another weak cold front approaches the
islands from the northwest early next week.

&&

.DISCUSSION...
Local radar imagery shows bands of showers moving into most
windward and mountain areas this morning. The satellite picture
shows a weak disturbance moving through the central islands, this
system will enhance showers through the early morning hours, then
showers will diminish through the day, then showers will increase
once again over Kauai during the overnight hours. Elsewhere, a
weak cold front just north of Kauai will stall out before reaching
the islands with little short range impacts to island weather. A
stronger low pressure system and cold front approaching the
International Date Line, will likely move into the western islands
from late Friday into Saturday, increasing rainfall potential for
Kauai and Oahu.

A migratory high pressure system, currently northwest of the
state, will drift eastward over the next 36 hours. This system
will build the ridge north of the island chain and keep moderate
to breezy trade winds in place through Wednesday. The next weak
cold front will then approach the islands from the northwest on
Thursday, weakening the ridge north of the region and causing the
trade winds to weaken and veer from a more southeasterly
direction from Thursday through Friday. This wind direction will
keep the smaller islands in the lee rain shadow of the Big Island
and leave most of the state in a drier weather pattern. The
exception to this drier forecast will be for east and southeastern
slopes of the Big Island, where southeasterly winds will drive
clouds and showers up the southeast slopes of Mauna Loa increasing
shower trends over the Ka'u and Puna Districts.

The latest medium range models show the next weak cold front
moving into and stalling out over the western islands of Kauai and
Oahu from late Friday through Saturday. Expect increasing clouds
and showers during this time period mainly for Kauai and to a
lesser extent Oahu. Global weather models differ a bit on how far
east the frontal cloud band will drift into the islands. The
American (GFS) model stalls the frontal clouds and showers over
Kauai by Saturday morning with abundant showers for the Garden
Isle. While the European (ECMWF) model lifts the frontal shower
band farther north and brings more showers into Oahu and Molokai.
We've used a blended model approach to increase shower coverage
over the western half of the state during this time period with
the highest rainfall chances expected to develop over Kauai from
Friday evening through Saturday afternoon.

This frontal trough diminishes by Sunday as the trade winds
return and lift the remnant clouds towards the northwest, away
from the state. A brief stable and dry weather pattern returns
with light to moderate easterly trade winds from Sunday to Monday.
Another weak cold front approaches the islands from the northwest
from next week Tuesday into Wednesday. Low forecast confidence on
enhanced shower trends with higher confidence on breezy trade
winds with this next weather system. Stay tuned.

&&

.AVIATION...
High pressure north of the state will keep breezy trade winds in
place during the next 24 hours. A band of moisture caught up in
the trades will bring some showery weather along with MVFR
cigs/vsbys to windward sections of Maui County and Oahu early this
morning, likely spreading to Kauai late this morning or this
afternoon. Some showery weather may continue into the evening over
windward Kauai, while improving conditions are expected over Oahu
and Maui County by late this morning. Rather dry VFR conditions
are expected over the Big Island during the next 24 hours.

AIRMET Sierra remains in effect for mountain obscuration across
windward sections of Oahu, Molokai and Maui. These conditions are
expected to remain in place through at least daybreak. AIRMET
Sierra may need to be expanded to windward Kauai later
today.

AIRMET Tango remains in effect for moderate low level turbulence
over and downwind of the terrain. This AIRMET will likely remain
in place through early Wednesday.

&&

.MARINE...
Fresh to strong northeast to easterly trades associated with high
pressure building north of the area trailing a passing front will
persist into Wednesday. A combination of a large north-northwest
swell building down the island chain and the strong winds will
support Small Craft Advisory (SCA) conditions for all Hawaiian
waters through Wednesday. For the second half of the week, the
winds will diminish and shift out of the south to southeast as a
weakening front approaches and moves into the area. Seas will
respond and lower due to the lighter winds and the large north-
northwest swell moving out.

Surf along exposed north and west facing shores is rising quickly
this morning as a large north-northwest (330 deg) swell builds
down the island chain. Early morning swell observations at the
offshore buoys to the northwest appear to be peaking around the
predicted levels. As a result, the surf will peak through the day
at warning levels, then lower to advisory levels tonight through
Wednesday. Daily water levels are slowly dropping (smaller daily
tidal range for the month), which will lower the chances for
coastal impacts or overwash onto roadways during the high tide
cycle. For the long range, guidance shows a medium-period north-
northwest swell arriving Friday night through the weekend from a
broad gale passing far north of the area later this week. Surf
heights may reach advisory levels for north and west facing shores
as this swell peaks Saturday.

Surf along east facing shores will become rough and choppy through
Wednesday due to the strong trades. A downward trend is anticipated
through the second half of the week as the winds diminish and the
front moves in.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST this evening for north and west
facing shores of Niihau, Kauai, Oahu, Molokai, and north facing
shores of Maui.

Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian
waters-

&&

DISCUSSION...Bohlin
AVIATION...Jelsema
MARINE...Gibbs

Nearby

High Surf Warnings in Hawaii, 2023Every high surf warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.